Things have changed a lot with regards to opioids and children and young people over the past few years. In 2013, the UK Medicines and Healthcare products Regulatory Agency (MRHA) recommended that codeine should no longer be used under the age of 12 years old. (1)
To kick off 2019, The American Academy of Paediatrics has published an article regarding the opioid epidemic in young people. (2) These two things actually had nothing to do with each other. The MHRA advice was about side effects and not about addiction.
What are we supposed to use instead of codeine?
Well, the seemingly contradictory answer that you may or may not have heard is (wait for it…) that we should instead use morphine to provide moderate pain relief to children. That’s not as crazy at it first sounds but it does require some explanation. The explanation begins with a bit of pharmacology. Then by adding a bit of physiology, it all starts to make sense.
First the pharmacology: Codeine is not itself the thing that produces the opiate effect. Codeine is metabolised to various things, the most important of which is morphine. Essentially, when you prescribe codeine, you are prescribing morphine via the metabolism of the liver.
Secondly the physiology. The codeine-morphine metabolism that occurs in the liver varies in speed and completeness from person to person. It is estimated that about 2% of the population are fast metabolisers.
The end result is that when someone takes codeine, there is a variable conversion to morphine. The morphine which results and has a clinical effect is produced in amounts and over a time frame that varies from person to person. While slightly less information exists about Dihydrocodeine, it is similar enough to codeine to make all of the above apply.
Is this possibility of harm all just speculation?
There is some weak evidence that codeine may be to blame for some child deaths, mainly in use as analgesia following tonsillectomy. (3) It was these cases which prompted the ban on the use of codeine under the age of 12 in the UK. Although there are plenty of reasons why the deaths reported here are not generalisable to all children requiring strong analgesia, a recurring theme is that children who died often had a fast metabolism gene.
Despite concerns and rulings, codeine is still used frequently in children. (4) Now it seems that young people are choosing it themselves more and more. (2)
The good news is that opiates are rarely needed in children outside of a hospital setting. If strong analgesia is required on a temporary basis, oral morphine is often prescribed where codeine would have once been given. This paradoxical move has come about through a better understanding of how opioids work and the effect they can have in children and certain patient groups.
We need to be wary of opiates and opioids in children. These drugs definitely have an important place and we shouldn’t hesitate to use them appropriately when acute analgesia is needed. A good first choice option for oral strong analgesia is oral morphine, while for more rapid onset, intranasal diamorphine works very well.
It seems that in the past we were lulled into thinking that codeine, in particular, was a soft and safe option. The evidence of recent years has told us that in terms of prescription use and abuse, this is not the safe drug that it was thought to be.
Edward Snelson is a consultant in paediatric emergency medicine at Sheffield Children’s Hospital. He writes gppaedstips.blogsot.co.uk and is the author of The Essential Clinical Handbook of Common Paediatric Cases. This post was originally published on his site and is used with his permission.
- April 2015 Monthly Newsletter, Medicines and Healthcare products Regulatory Agency
- Sharon Levy, Youth and the Opioid Epidemic, Pediatrics Jan 2019, e20182752; DOI: 10.1542/peds.2018-2752
- Kelly, Lauren et al, More Codeine Fatalities After Tonsillectomy in North American Children, Pediatrics May 2012, 129 (5) e1343-e1347; DOI: 10.1542/peds.2011-2538
- Chua KP, Shrime MG, Conti RM. Effect of FDA investigation on opioid prescribing to children after tonsillectomy/adenoidectomy. Pediatrics. 2017;140(6):e20171765